The electrocardiographic manifestations of cyclic antidepressant therapy and overdose: A review

Georgina Groleau, Randy Jotte, Robert Barish

Research output: Contribution to journalArticlepeer-review

47 Scopus citations

Abstract

Cyclic antidepressants may cause changes in the electrocardiogram at therapeutic or toxic serum levels. The most serious complications of cyclic antidepressant toxicity are dysrhythmas, hypotension, and seizures. It is predominantly the cardiotoadc effects that cause mortality. Once cardiotoxicity is evident, the treatment of choice is serum alkalinization, preferably by sodium bicarbonate therapy. In order to predict which overdose patients are at high risk for complications, electrocardiographic criteria have been identified as reliable screens. For "first generation" tricyclic antidepressants, QRS prolongation (particularly > 100 msec) and a terminal 40-ms frontal plane axis > 120° are the most sensitive. This article reviews antidepressant pharmacology, electrocardiographic manifestations of antidepressant cardiotoxicity, and approaches to treatment of antidepressant-induced conduction disturbances and dysrhythmias.

Original languageEnglish
Pages (from-to)597-605
Number of pages9
JournalJournal of Emergency Medicine
Volume8
Issue number5
DOIs
StatePublished - 1990

Keywords

  • ECG
  • cyclic antidepressants
  • electrocardiogram
  • overdose

Fingerprint

Dive into the research topics of 'The electrocardiographic manifestations of cyclic antidepressant therapy and overdose: A review'. Together they form a unique fingerprint.

Cite this